Texas, 2018

Damaging Wind in Texas, July 2, 2018

July 2, 2018 · NWS LUB · 1 event in 1 county or zone

On the afternoon of the second, numerous thunderstorms developed in eastern New Mexico. However, weak upper level atmospheric flow did not allow for much organization to these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the second, numerous thunderstorms developed in eastern New Mexico. However, weak upper level atmospheric flow did not allow for much organization to these thunderstorms. One storm was able to produce a severe wind gust near Denver City (Yoakum County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 2, 5:31 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 2, 5:31 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
631 PM CDT Mon Jul 2 2018

.AVIATION...
Outflows are presently dominating with somewhat gusty southeast
low level flow and stable conditions; most recent thunder was
skirting to the east of KCDS and weakening. To the west, earlier
outflows were fueling fairly well organized thunderstorms lined
south to north just west of the Texas-New Mexico state line, and
these storms were edging to the east. There is a chance these
storms will accelerate a bit during the early to mid evening with
cool outflows forming on the west side and gravity urging an east-
southeast push into the western South Plains. Latest short range
solutions mostly weaken this activity before reaching either KLBB
or KPVW late in the evening yet still shove an outflow boundary
through both airports during the night. Of course we will be
monitoring and add any thunder mention if an approach of thunder
to the airports looks reasonable. RMcQueen

&&

.PREV DISCUSSION... /issued 304 PM CDT Mon Jul 2 2018/

DISCUSSION...
Convection is still expected to develop along a surface lee trough
later this afternoon near the TX/NM line. How far eastward this
activity will push is not exactly certain as upper flow is too weak
to provide any directional movement. Any eastward progression will
be fully reliant on outflow propagation. As of current we could see
storms push to near the I27 corridor, but if the outflow outruns
developing convection then storms will struggle to even make it that
far. Unorganized isolated showers and thunderstorms will be
possible across much of the FA this afternoon and early evening
due to remnant outflow boundaries from early morning convection.
Storms that develop should remain mostly tame with mostly sub-
severe gusts possible. Locally heavy rainfall will also be a
possibility with PWATS near or over the 1.5 inch mark. A similar
scenario will be possible tomorrow afternoon with storms
developing along the TX/NM state line with little eastward
propagation.

Independence Day looks to be hot and dry as thicknesses increase
with the eastern CONUS ridge building farther westward. While making
daytime activities a little uncomfortable it should make for a
pleasant evening. Temps will trend cooler starting with Thursday as
the upper ridge settles temporarily over the Central Plains allowing
surface flow to be out of the east to east-southeast. This will also
keep moisture in the region allowing for isolated to scattered
convection along weaknesses that may pass around the ridge. The
upper ridge will push westward by the weekend settling around the 4
Corners region allowing continued south to southeasterly surface
flow. Temps will continue to be around average while allowing the
chance for afternoon and evening convection into Sunday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/99
Hazardous weather outlook, Jul 2, 4:08 AM CST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
508 AM CDT Mon Jul 2 2018

TXZ021>044-022215-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
508 AM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Scattered thunderstorms may affect the southwest Texas Panhandle
and western South Plains late this afternoon into this evening.
The strongest storms will be capable of producing locally heavy
rain, wind gusts to 55 mph and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hazardous weather is not expected at this time.

In the hours before

Special weather statement, Jul 2, 2:20 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Lubbock TX
320 PM CDT MON JUL 2 2018

TXZ041-022115-
Lynn TX-
320 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYNN COUNTY UNTIL
415 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of New Moore, or 10 miles west of Tahoka, moving north at
5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm. Intense rain is also occurring, with rain rates
over 4 inches per hour - look for minor flooding along US highway
380 west of Tahoka.

Locations impacted include...
areas mainly west and northwest of Tahoka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3302 10185 3308 10203 3327 10201 3323 10178
TIME...MOT...LOC 2018Z 201DEG 4KT 3315 10197

RMCQUEEN

The radar

The Lubbock radar (KLBB), 129 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yoakum

When
July 2, 6:05 PM CST
Where
Yoakum County, 7 mi WNW of Denver City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.009, -102.962

A Texas Tech University West Texas mesonet site near Denver City measured a wind gust to 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760633.